Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 13, NWS Houston/Galveston, TX

April 24, 2009Chambers County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Apr 24, 2009, 10:34 PM CDT for Chambers County, Texas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2009, 10:34 PM CDT (03:34 UTC)
Expired
Apr 25, 2009, 4:30 AM CDT
In force
6 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Chambers County, TX

The radar

The Houston radar (KHGX), 41 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 11:30 PM CDTFLASH FLOOD2 E Wallisville, TXSERVICE ROAD ALONG INTERSTATE 10 FLOODED
Apr 25, 1:32 AM CDTFLASH FLOOD3 Nne Anahuac, TX4 FEET OF WATER ON HWY 61 AT INTERSTATE 10

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 250334
FFWHGX
TXC071-250630-
/O.NEW.KHGX.FF.W.0013.090425T0334Z-090425T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1034 PM CDT FRI APR 24 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAMBERS COUNTY IN SOUTHEAST TEXAS...

* UNTIL 130 AM CDT

* AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THAT FLASH FLOODING WAS LIKELY FROM A THUNDERSTORM NEAR  
  ANAHUAC.  THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING 2 TO 3   
  INCHES OF RAINFALL PER AN HOUR.

* LOCATIONS IN THE FLOOD WARNING INCLUDE BUT ARE NOT LIMITED TO
  WALLISVILLE...SMITH POINT...OAK ISLAND...HANKAMER...WINNIE...
  STOWELL...OLD RIVER-WINFREE...MONT BELVIEU AND COVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.

ADDITIONAL RAINFALL AMOUNTS OF 3 TO 6 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2964 9436 2954 9470 2953 9479 2956 9480
      2959 9474 2965 9471 2973 9471 2978 9474
      2976 9481 2968 9486 2966 9491 2972 9494
      2983 9491 2984 9494 2988 9496 2989 9438

$$
1 follow-up statement
000 
WGUS54 KHGX 250631
FFWHGX
TXC071-250930-
/O.EXT.KHGX.FF.W.0013.000000T0000Z-090425T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
131 AM CDT SAT APR 25 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CHAMBERS COUNTY IN SOUTHEAST TEXAS...

* UNTIL 430 AM CDT

* AT 123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT FLASH FLOODING WAS LIKELY FROM A THUNDERSTORM NEAR ANAHUAC.

* LOCATIONS IN THE FLOOD WARNING INCLUDE BUT ARE NOT LIMITED TO
  WALLISVILLE...SMITH POINT...OAK ISLAND...HANKAMER...WINNIE...
  STOWELL...OLD RIVER-WINFREE...MONT BELVIEU AND COVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS...
HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY
FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

REPORTS FOR LAW ENFORCEMENT STATE THAT THE INTERSECTION OF HIGHWAY 
61 AND INTERSTATE 10 IS IMPASSABLE AS IT HAS FOUR FEET OF WATER OVER 
IT. INTERSTATE 10 AND HIGHWAY 146 IS FLOODED AND IMPASSABLE AS OF 
130 AM CDT. THERE HAS ALSO BEEN LOCAL FLOODING ACROSS THE TOWN OF 
ANAHUAC. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING 
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT FEW HOURS.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2964 9436 2954 9470 2953 9479 2956 9480
      2959 9474 2965 9471 2973 9471 2978 9474
      2976 9481 2968 9486 2966 9491 2972 9494
      2983 9491 2984 9494 2988 9496 2989 9438

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 8:19 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 24, 8:19 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
819 PM CDT FRI APR 24 2009

.UPDATE...
UPDATED FORECAST AGAIN FOR ONGOING CONVECTIVE TRENDS. MCS OVER SE
HOUSTON WILL CONTINUE TO MOVE OFF TO THE EAST WITH OTHER
CONVECTIVE CELLS MERGING INTO IT. RAIN RATES HAVE INCREASED TO
MORE THAN 1-1.5 INCHES AN HOUR. KHOU RECEIVED 1.75 INCHES IN ONE
HOUR AND PUSHING CLOSER TO AN ADDITIONAL HALF INCH OVER THE LAST
15-30 MINUTES. CELLS ARE NOT ALL THAT ORGANIZED BUT MAY SEE A
DOWNBURST OR TWO AS CELLS BEGIN TO FALL APART. WATER VAPOR
IMAGERY IS SHOWING SOME DRIER AIR PUNCH INTO THE BACK SIDE OF THE
CONVECTION. OVERALL LOOKS LIKE A GOOD RAIN EVENT BUT WILL HAVE TO
KEEP AN EYE ON RAIN GAGES TO SEE IF FLASH FLOOD WARNING IS
NEEDED. AGAIN EXPECT CONVECTION TO MOVE OUT AND DIMINISH BEFORE
06Z.

39

&&

.PREV DISCUSSION... /ISSUED 645 PM CDT FRI APR 24 2009/

UPDATE...
UPDATED FORECAST FOR CONVECTIVE TRENDS LAST HOUR.

DISCUSSION...
21Z SFC ANALYSIS SHOWS MOIST AXIS WORKING UP THROUGH SE TX.
CONVECTION OVER WHARTON/FORT BEND CO HAS INCREASED IN COVERAGE
AND DECIDED TO EXPAND AND INCREASE POPS AS THESE STORMS WORK NE
INTO THE MOISTURE AXIS. RAIN RATES ARE HOLDING AROUND A HALF INCH
AN HOUR WHICH IS NOT ENOUGH TO BE CONCERNED ABOUT FOR FLASH
FLOODING. INSTABILITY LOOKS TO BE LIMITED TO LESS THAN 1000 J/KG
WITH POSSIBLY SOME CAPPING OCCURRING AS WELL. THE 12Z SOUNDINGS
AT CRP AND LCH INDICATE THIS BUT CAPS ARE RATHER WEAK. SEVERE
THREAT LOOKS MINIMAL AT THIS POINT. OVERALL EXPECT AROUND A
QUARTER TO A HALF INCH OF RAIN WITH THIS ACTIVITY AND PROBABLY
EXPAND INTO HARRIS CO OVER THE NEXT 1-2HRS. CONVECTION SHOULD
DECREASE AND EXIT THE AREA AS SHORTWAVE TROUGH OVER C TX PULLS
EAST TONIGHT.

39

PREV DISCUSSION... /ISSUED 319 PM CDT FRI APR 24 2009/

DISCUSSION...
A SOUTHWESTERLY FLOW ALOFT WILL PERSIST OVER SE TX THROUGH THE END
OF NEXT WEEK. THIS WILL HELP KEEP ONSHORE SURFACE WINDS IN
PLACE...ALSO. A SERIES OF SHORTWAVE TROUGHS WILL MOVE ACROSS THE
SOUTHERN PLAINS TO BRING CHANCES FOR RAIN MAINLY FOR NEXT WEEK.
THE MODELS WERE SIMILAR ALTHOUGH THE GFS AND NAM DID DIFFER IN THE
SHORT TERM. PREFERRED A BLEND OF THE MODELS.

CHANCES FOR RAIN THIS EVENING WILL MAINLY BE OVER THE WESTERN AND
NORTHERN SET OF COUNTIES. WILL NEED TO KEEP A WATCH OUT FOR
ISOLATED STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO THE MID
EVENING. A SHORTWAVE TROUGH WAS CURRENTLY PUSHING NORTHEASTWARD
ACROSS THE NORTHEASTERN PORTION OF THE STATE. SEE THE LATEST
HAZARDOUS WEATHER OUTLOOK FOR MORE DETAILS.

RAIN CHANCES ON SATURDAY WILL BE LIMITED. THE SHORTWAVE TROUGH
PUSHING INTO W TX IS FORECAST BY THE MODELS TO MOVE TOWARD OK AND
KS AND STAY NORTH OF SE TX. ISOLATED THUNDERSTORMS ARE POSSIBLE AS
THE SOUTHERN END OF THIS SYSTEM MOVES OVERHEAD. THE TREND FOR NEXT
WEEK WILL THEN BE FOR SLIGHTLY WARMER TEMPERATURES WITH ISOLATED
RAIN CHANCES POSSIBLE.

40

MARINE...
LONG FETCH OF MODERATE TO STRONG SE WINDS ACROSS THE GULF WILL
PERSIST FOR THE NEXT WEEK WITH A PERSISTENT PATTERN OF HIGH PRES
O THE EAST AND LOWER PRES ACROSS THE ROCKIES. COMBINATION OF
CAUTION & ADVISORY FLAGS EXPECTED THRU THE ENTIRE FCST PERIOD. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      68  83  69  82  70 /  20  20  10  10  20
HOUSTON (IAH)              70  82  69  82  71 /  60  20  10  10  10
GALVESTON (GLS)            71  74  71  76  72 /  40  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...WATERS FROM HIGH ISLAND TO FREEPORT
     OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...39
Hazardous weather outlook, Apr 24, 12:51 PM CDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1251 PM CDT FRI APR 24 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-251800-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1251 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE LATE AFTERNOON AND
EARLY EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN LATE THIS
AFTERNOON INTO THE MID EVENING. THE SLIGHT RISK AREA INCLUDES
LOCATIONS ALONG AND WEST OF A LINE FROM GROVETON TO KATY TO EDNA.
AS AN UPPER LEVEL DISTURBANCE MOVES OVER SOUTHEAST TEXAS THIS
AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP.
ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR WITH THE MAIN
THREAT BEING DAMAGING WINDS AND HAIL. ISOLATED TORNADOES ARE
POSSIBLE...ALSO. RAINFALL AMOUNTS UP TO ONE HALF INCH CAN BE
EXPECTED WITH ISOLATED TOTALS BETWEEN ONE AND TWO INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, Apr 24, 6:38 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
638 PM CDT FRI APR 24 2009

TXZ213-227-237-250045-
HARRIS-FORT BEND-BRAZORIA-
INCLUDING THE CITIES OF...HOUSTON...PASADENA...KATY...TOMBALL...
HUMBLE...SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...
PEARLAND...LAKE JACKSON...ALVIN...ANGLETON...FREEPORT
638 PM CDT FRI APR 24 2009

...SCATTERED THUNDERSTORMS DEVELOPING OVER THE AREA...

THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF HARRIS...FORT BEND AND
BRAZORIA COUNTIES THROUGH 8 PM. AREAS IMPACTED IMMEDIATELY WILL
INCLUDE SUGAR LAND...ROSENBERG...RICHMOND...AND MISSOURI CITY.
THESE STORMS WILL MOVE INTO THE HOUSTON AREA MAINLY AFTER 7 PM.
THE STORMS WILL CONTAIN FREQUENT...DEADLY LIGHTNING...AND HEAVY
DOWNPOURS. SOME PONDING ON ROADWAYS IS LIKELY.

MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST
INFORMATION.

REILLY

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:46 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris119 min
Apr 24, 8:25 PM CDTAreal Flood AdvisoryHGXHarris2 hr
Apr 24, 8:41 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston, Harris3 hr
Apr 24, 8:49 PM CDTSevere Thunderstorm WarningHGXHarris26 min
Apr 24, 8:50 PM CDTSpecial Marine WarningHGX40 min
Apr 24, 9:06 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston, Harris24 min
Apr 24, 9:31 PM CDTSpecial Marine WarningHGX59 min
Apr 24, 9:34 PM CDTSevere Thunderstorm WarningHGXGalveston, Harris41 min
Apr 24, 10:17 PM CDTSmall Craft AdvisoryHGX3 days
Apr 24, 10:41 PM CDTSevere Thunderstorm WarningHGXChambers64 min
Apr 24, 11:21 PM CDTSpecial Marine WarningHGX54 min
Apr 24, 11:47 PM CDTFlash Flood WarningHGXBrazoria, Galveston, Harris118 min
Apr 25, 1:22 AM CDTRiver Flood WarningHGXGalveston, Harris6 days
Apr 25, 1:22 AM CDTRiver Flood WarningHGXGalveston, Harris6 days
Apr 25, 2:33 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson42 min
Apr 25, 3:33 AM CDTSevere Thunderstorm WarningHGXBrazos27 min
Apr 25, 4:15 AM CDTSevere Thunderstorm WarningHGXBrazos30 min
Apr 25, 5:25 AM CDTFlash Flood WarningHGXBrazos95 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.